Hail, Custer
- When
- June 17, 12:25 PM MST
- Where
- Custer County, 3.11 mi NNE of Ismay
- Measured
- 1.25 in hail
- Reported by
- COOP Observer
- Coordinates
- 46.540, -104.750
Severe thunderstorms producing very large hail and damaging winds moved across portions of Southeast Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Severe thunderstorms producing very large hail and damaging winds moved across portions of Southeast Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 17, 8:06 AM MST, 4 hours 19 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
906 AM MDT TUE JUN 17 2014
.UPDATE...
FORECAST LOOKS ON TRACK WITH JUST SOME SMALL ADJUSTMENTS FOR
MAINLY THE MORNING PERIOD. BATCH OF SHOWERS AND ISOLATED STORMS
WERE SHIFTING NORTH OF BILLINGS NOW WITH SOME BREAKS IN THE CLOUDS
NOTED ON SATELLITE IMAGERY TO THE SOUTH. HAVE SHIFTED CATEGORICAL
POPS NORTH OF BILLINGS FOR THE REST OF THE MORNING. PUSHED THE
SEVERE RISK SLIGHTLY FARTHER WEST BASED ON SPC SLIGHT RISK. MOVED
THE RISK INTO TREASURE COUNTY AND FAR EASTERN BIG HORN COUNTY.
FARTHER WEST...CONVECTION WILL FORM BUT BE ON THE LOW LEVEL
WESTERLY FLOW SIDE...SO DO NOT EXPECT SEVERE WEATHER FOR LOCATIONS
FROM BILLINGS WESTWARD. THAT BEING SAID...MAY HAVE SOME SMALL HAIL
IN STRONGER STORMS THIS AFTERNOON.
STRONG JET WRAPPING AROUND THE DEEP UPPER LOW TO THE WEST WILL
PROVIDE STRONG FORCING FOR AGGRESSIVE CONVECTION TODAY WITH THE
FOCUS FOR THE STRONGEST STORMS OVER THE EAST. RAPID REFRESH
INITIATES CONVECTION VERY EARLY THIS AFTERNOON. CLOUDS BREAKS
OVER NORTHEAST WYOMING SHOULD SHIFT NORTH AND PROVIDE ENOUGH EARLY
DAY SUNSHINE TO IGNITE STORMS AS THE POWERFUL JET MAX MOVES
NORTHEAST. TREAT FOR TORNADOES OVER SOUTHEAST MONTANA EXISTS WITH
LOW LCLS AND DYNAMIC SHEAR. SHOULD BE A ACTIVE DAY. TWH
&&
.SHORT TERM...VALID FOR TDY AND WED...
HEADS UP EVERYONE...SEVERE WEATHER AND FLASH FLOODING POSSIBLE IN
EASTERN ZONES TODAY.
DEEP UPPER LOW CURRENTLY SPINNING OVER THE PAC NORTHWEST...WITH
VERY DIFFLUENT SSW FLOW OVER OUR REGION. AREA OF COLD TOPS LIFTING
OUT OF WESTERN WYOMING IN RESPONSE TO INCREASING ASCENT AS 90 KT
H3 JET COMES OUT OF THE BASE OF THE TROF. MODELS NOT PRODUCING
MUCH QPF IN OUR AREA THIS MORNING...BUT GIVEN THE ASCENT AND FACT
THAT OUR LOW LEVEL WINDS ARE MOSTLY EASTERLY PER BLX VAD...FEEL
THAT SHOWERS WILL BECOME FAIRLY WIDESPREAD ACROSS OUR WEST HALF
OVER THE NEXT FEW HOURS. HAVE MADE SOME POP ADJUSTMENTS TO ACCOUNT
FOR THIS. SECONDARY JET STREAK WILL APPROACH LATER TODAY SO FELT
COMFORTABLE IN PAINTING LIKELY POPS FOR THE ENTIRE DAY ACROSS MUCH
OF OUR AREA...WITH JET FORCING EXPECTED TO GRADUALLY SHIFT EAST BY
THIS EVENING AS LOW SHIFTS SLOWLY EAST.
HIGH IMPACT WEATHER IS EXPECTED IN OUR EAST TODAY WHERE
SIGNIFICANT MOISTURE ADVECTION IS CURRENTLY OCCURRING. SHARP
INVERTED SFC TROF WILL SET UP OVER OUR EASTERN ZONES TODAY...AND
ALONG AND EAST OF THIS FEATURE IS WHERE THE SEVERE POTENTIAL
EXISTS...WITH STRONG SHEAR...CAPES IN EXCESS OF 1500 J/KG AND
PWATS RISING TO AN INCH OR MORE. LARGE HAIL IS THE MAIN SEVERE
THREAT...BUT HIGH LOW LEVEL HELICITY VALUES ON NORTHERN FLANK OF
SFC TROF SUGGEST A TORNADO IS POSSIBLE. CIPS ANALOGS ALSO SHOW A
COUPLE TORNADOES NEAR BAKER AND EKALAKA IN SIMILAR PATTERNS IN
THE PAST. ONE POSSIBLE ISSUE COULD BE IF THERE IS TOO MUCH CLOUD
COVER AND SHOWER ACTIVITY EARLY IN THE DAY...LIMITING THE CAPE WE
CAN ACHIEVE. RAP SOUNDING FOR BHK DOES SHOW A CAP BREAKING BY
MIDDAY. NONETHELESS...THE ENVIRONMENT WILL BE RIPE FOR SEVERE
STORMS IF DISCRETE CELLS ARE ABLE TO DEVELOP. THE OTHER ISSUE
WITH CONVECTION IN OUR EAST TODAY WILL BE VERY HEAVY RAIN. STORM
MOTION IS EXPECTED TO BE ON THE ORDER OF 15KTS OR LESS...WITH
TRAINING POSSIBLE ALONG AXIS OF SFC TROF...SO EXPECT MULTIPLE
ROUNDS OF DEEP CONVECTION THROUGH TONIGHT AS MID AND UPPER LEVEL
ASCENT PERSISTS THROUGH AROUND 12Z WEDNESDAY. LATEST FLASH FLOOD
GUIDANCE FOR OUR EAST IS AROUND 1.5 INCHES/HR OR 1.8 INCHES/3HR.
HAVE ISSUED A FLASH FLOOD WATCH FOR CARTER...FALLON AND CARTER
COUNTIES.
CONVECTION TO THE WEST OF ROSEBUD COUNTY WILL BE IN A MUCH COOLER
AND LESS UNSTABLE AIRMASS...AND THUS NON-SEVERE TODAY. THIS
OBVIOUSLY INCLUDES BILLINGS.
MODELS STILL SUGGEST DRY SLOTTING ON WEDNESDAY WITH MOISTURE
WRAPPING BACK INTO OUR WEST IN NW FLOW BY WEDNESDAY NIGHT. DUE TO
THE STRONGLY CYCLONIC FLOW AND COLD AIR ALOFT WE SHOULD STILL SEE
SOME DIURNAL WEAK SHOWERS AND ISOLD TSTMS DURING THE AFTERNOON AND
EVENING. SPEAKING OF THE COLD AIR ALOFT...700MB TEMPS ARE FALLING
BELOW 0C OVER OUR FAR WESTERN MTNS THIS MORNING...SO EXPECT SNOW
SHOWERS OVER THE HIGHER PEAKS OF THE BEARTOOTH...ABSAROKA AND
CRAZY MTNS OVER THE NEXT COUPLE DAYS. AS OF 3AM...TEMPS AT 9 KFT
ARE IN THE MID 30S...SO THIS IS PROBABLY A ROUGH SNOW LEVEL AT
THIS TIME. COULD SEE SNOW DOWN TO 7.5-8 KFT BY TONIGHT AND
WEDNESDAY.
TEMPERATURES WILL OBVIOUSLY REMAIN BELOW NORMAL THE NEXT COUPLE
DAYS...WITH HIGHS ONLY IN THE 60S TO NEAR 70F ON WEDNESDAY.
JKL
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
UNSETTLED WEATHER WILL CONTINUE ACROSS THE FORECAST AREA THURSDAY
AND FRIDAY AS AN UPPER LOW PRESSURE SYSTEM KEEPS A CYCLONIC FLOW
OVER THE AREA. MODEL DIFFERENCES STILL SHOWING UP WITH THE
PLACEMENT OF THE CLOSED UPPER LOW BUT THE OVERALL PATTERN WILL
RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS. DRY WEATHER
RETURNING BY FRIDAY AFTERNOON AS A RIDGE OF HIGH PRESSURE ALOFT
MOVES IN OVER MONTANA BEHIND THE EXITING TROUGH. THE UPPER RIDGE
OF HIGH PRESSURE WILL BRING INCREASING HEIGHTS AND ABOVE NORMAL
HIGH TEMPERATURES. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
OVER THE WEEKEND AND INTO EARLY NEXT WEEK AS A TROUGH OF LOW
PRESSURE OFF THE WEST COAST WILL SEND PIECES OF ENERGY INTO SC/SE
MT. EASTERLY SURFACE FLOW WILL KEEP LOW LEVELS MOIST AND AFTERNOON
HEATING ALONG WITH THE ENERGY MOVING OVER THE AREA WILL BRING
ISOLATED AREAS OF CONVECTION. RICHMOND
&&
.AVIATION...
A STORM SYSTEM WILL BRING NUMEROUS SHOWERS AND THUNDERSTORMS TO
THE ENTIRE AREA TODAY AND TONIGHT. AREAS OF HEAVY PRECIPITATION
WILL BRING LOCAL MVFR TO IFR CONDITIONS. SEVERE THUNDERSTORMS ARE
EXPECTED THIS AFTERNOON AND EVENING ALONG AND EAST OF A LINE FROM
HYSHAM TO ASHLAND. THESE STORMS WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND WIND GUSTS IN EXCESS OF 65KTS. AN ISOLATED TORNADO
WILL ALSO BE POSSIBLE. THE THREAT OF SEVERE WEATHER WILL DIMINISH
BY 05Z TONIGHT. MOUNTAIN OBSCURATION CAN BE EXPECTED TODAY AND
TONIGHT. ACR/TWH
&&
.PRELIMINARY POINT TEMP/POPS...
TDY WED THU FRI SAT SUN MON
-------------------------------------------------------
BIL 067 048/066 049/073 051/081 054/085 056/082 055/081
6/T 54/T 33/T 21/U 11/B 23/T 34/T
LVM 061 040/060 042/071 045/078 047/080 048/078 048/078
6/T 55/T 42/T 11/U 23/T 33/T 33/T
HDN 071 049/068 048/074 050/083 053/088 056/084 056/082
6/T 63/T 33/T 21/U 11/U 23/T 33/T
MLS 074 053/070 049/071 052/081 055/085 058/083 057/082
7/T 75/T 34/T 32/T 11/U 22/T 22/T
4BQ 076 052/070 048/072 051/081 053/085 056/083 055/081
4/T 74/T 44/T 21/B 11/U 12/T 22/T
BHK 073 054/069 048/068 049/076 051/081 054/079 054/077
9/T +6/T 34/T 32/T 11/U 12/T 22/T
SHR 070 045/065 043/071 047/080 049/084 052/081 052/080
5/T 63/T 33/T 21/U 11/B 23/T 34/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT FOR ZONES
32-33-37.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 1101 AM MDT TUE JUN 17 2014 MTZ028>042-056>058-063>068-WYZ098-099-181800- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 1101 AM MDT TUE JUN 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAIN ARE POSSIBLE FROM HYSHAM TO ASHLAND EASTWARD THIS AFTERNOON AND EVENING. FLASH FLOODING AND AN ISOLATED TORNADO ARE ALSO POSSIBLE IN THIS AREA...WITH PERIODS OF HEAVY RAIN EXPECTED TO LAST THROUGH MUCH OF THE NIGHT. RESIDENTS OF SOUTHEAST MONTANA SHOULD BE PREPARED FOR DANGEROUS WEATHER TODAY...AND TAKE ACTION IF NECESSARY. WEST OF HYSHAM AND ASHLAND...A STRONG AND SLOW MOVING STORM SYSTEM WILL BRING SHOWERS AND A FEW WEAK THUNDERSTORMS TODAY AND TONIGHT. SNOW LEVELS WILL FALL TO NEAR 7000 FEET OVER THE BEARTOOTH...ABSAROKA AND CRAZY MOUNTAINS...SO EXPECT OCCASIONAL SNOW SHOWERS OVER THE HIGHER PEAKS TODAY AND WEDNESDAY WITH SOME ACCUMULATION. THOSE WITH PLANS IN THE HIGH COUNTRY SHOULD BE PREPARED FOR COLD AND WET WEATHER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 233 km away, was scanning. The volume nearest the first event began at 19:27 UTC.
9 hail, 2 funnel cloud, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Three funnel clouds came out of one cloud.
The report was from a Big Sky Skywarn Facebook post.
The public reported that 4.5 inches of rain fell during a thunderstorm. Several county roads had gravel stripped off of them due to flowing water and stock dams overflowed with water inundating fields.
A wind gust of 60 mph was estimated just southwest of Otter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515486, 515487, 515489, 515490, 515491, 515492, 515493, 515494, 515495, 515541, 515535, 515537, 515539, 515540.